Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 465, NWS Blacksburg, VA

August 8, 2011Alleghany County, Surry County, Wilkes County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 8, 2011, 3:24 PM EDT for Alleghany County, Surry County, Wilkes County, North Carolina; Grayson County, Virginia. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2011, 3:24 PM EDT (19:24 UTC)
Expired
Aug 8, 2011, 4:15 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 3:34 PM EDTTSTM WND DMG3 Se Ennice, NC4 LARGE TREES DOWN AS WELL AS ELONGATED SWATH OF CORN LAID DOWN ALONG LAZY BRANCH RD.
Aug 8, 3:47 PM EDTTSTM WND DMG3 Wnw Mountain Park, NCTREE DOWN ON UNION HILL RD
Aug 8, 4:00 PM EDTTSTM WND DMG5 Wsw Dobson, NCTREE DOWN ON DOBBINS MILL RD
Aug 8, 4:05 PM EDTTSTM WND DMG6 Nw Boonville, NCTREE DOWN NEAR HIGHWAY 268 AND LITTLE BEND TR.
Aug 8, 4:06 PM EDTTSTM WND DMG5 Sw Dobson, NCSURRY COUNTY DISPATCH REPORTED OVER 20 LARGE TREES UPROOTED ALONG DOBBINS MILL RD...AS WELL AS SIGNIFICANT ROOF DAMAGE TO A HOME AND A BUSINESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS51 KRNK 081924
SVRRNK
NCC005-171-193-VAC077-082015-
/O.NEW.KRNK.SV.W.0465.110808T1924Z-110808T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT MON AUG 8 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 415 PM EDT.

* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ENNICE...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ENNICE...
  BARRETT...
  MOUNTAIN PARK...
  DOBSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3650 8131 3663 8099 3660 8086 3656 8084
      3656 8074 3650 8051 3624 8084 3624 8087
      3619 8090
TIME...MOT...LOC 1924Z 313DEG 25KT 3655 8101

$$

SK
3 follow-up statements
111 
WWUS51 KRNK 081942
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT MON AUG 8 2011

NCC005-VAC077-081952-
/O.CAN.KRNK.SV.W.0465.000000T0000Z-110808T2015Z/
ALLEGHANY NC-GRAYSON VA-
342 PM EDT MON AUG 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR ALLEGHANY AND SOUTHEASTERN
GRAYSON COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3619 8090 3637 8100 3638 8098 3641 8095
      3644 8097 3653 8090 3654 8085 3653 8076
      3650 8051 3624 8084 3624 8087
TIME...MOT...LOC 1942Z 313DEG 25KT 3643 8090

$$

NCC171-193-082015-
/O.CON.KRNK.SV.W.0465.000000T0000Z-110808T2015Z/
SURRY NC-WILKES NC-
342 PM EDT MON AUG 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SURRY AND NORTHEASTERN WILKES COUNTIES...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MOUNTAIN PARK...MOVING
SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  LOW GAP...
  MOUNTAIN PARK...
  STATE ROAD...
  DOBSON...
  ELKIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3619 8090 3637 8100 3638 8098 3641 8095
      3644 8097 3653 8090 3654 8085 3653 8076
      3650 8051 3624 8084 3624 8087
TIME...MOT...LOC 1942Z 313DEG 25KT 3643 8090

$$

SK
730 
WWUS51 KRNK 081956
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT MON AUG 8 2011

NCC171-193-082015-
/O.CON.KRNK.SV.W.0465.000000T0000Z-110808T2015Z/
SURRY NC-WILKES NC-
356 PM EDT MON AUG 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHWESTERN SURRY AND NORTHEASTERN WILKES COUNTIES...

AT 351 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR MOUNTAIN PARK...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN PARK...
  DOBSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3636 8098 3647 8088 3647 8080 3643 8061
      3624 8084 3624 8091
TIME...MOT...LOC 1956Z 313DEG 25KT 3635 8082

$$

SK
644 
WWUS51 KRNK 082013
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT MON AUG 8 2011

NCC171-193-082023-
/O.EXP.KRNK.SV.W.0465.000000T0000Z-110808T2015Z/
SURRY NC-WILKES NC-
413 PM EDT MON AUG 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SURRY AND
NORTHEASTERN WILKES COUNTIES EXPIRES AT 415 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3636 8098 3647 8088 3647 8080 3643 8061
      3624 8084 3624 8091
TIME...MOT...LOC 2013Z 313DEG 25KT 3627 8071

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:31 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 8, 12:31 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT MON AUG 8 2011

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL REMAIN ACROSS THE REGION AHEAD OF A
WEAK COLD FRONT SLOWLY APPROACHING FROM THE NORTH. THIS FRONTAL
BOUNDARY AND ASSOCIATED UPPER LEVEL DISTURBANCES IS FORECAST
WILL MOVE THROUGH THE REGION MONDAY NIGHT INTO TUESDAY. SOMEWHAT
DRIER AND COOLER AIR WILL FOLLOW THE FRONT WEDNESDAY THROUGH
FRIDAY AS HIGH PRESSURE SETTLES IN FROM THE NORTHWEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 940 AM MONDAY...
THIS MORNING 8AM/12Z RNK SOUNDING SHOWED A PWAT AT 1.33 INCHES
WITH A WEST WIND. THIS WEST WIND WILL MIX DOWN PROVIDING SOME
RELIEF FROM THE HEAT AS SHORTWAVE EXITS TO OUR EAST THIS MORNING.
WEST WINDS WILL BE GUSTY AT TIMES AS KFCX VWP THIS MORNING
INDICATED 25 TO 30 KTS AT 3 TO 5 KFT ASL. NAM/GFS SHOWED THAT THE
UPPER LEVEL WESTERLY FLOW OVER THE REGION CONTINUE THIS AFTERNOON
INTO TONIGHT. ANOTHER SHORTWAVE DROPS SOUTH THROUGH THE OHIO VALLEY
THIS EVENING AND TONIGHT. FOLLOWED THE WRFARW-RNK FOR POPS THIS
MORNING INTO THIS AFTERNOON. MADE A FEW MINOR ADJUSTMENTS IN
TEMPERATURES AND CLOUD COVER. HIGH TEMPERATURES LOOK REASONABLE
COMPARED TO MOS GUID FOR THIS AFTERNOON.

AS OF 315 AM MONDAY...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE THEIR ATTEMPT
TO MOVE INTO SOUTHEAST WV AND FAR SOUTHWEST VIRGINIA WHERE THE LOW
LEVEL THETA-E ADVECTION AXIS RESIDES AND GREATEST INSTABILITY IS
LOCATED. LIFT FROM DEPARTING RR QUAD OF AN UPPER JET IS ALSO
HELPING TO SUSTAIN THE CONVECTION EARLY THIS MORNING.

AS HAS BEEN THE CASE THE PAST SEVERAL MORNINGS...THIS AREA OF
PRECIP SHOULD GRADUALLY DIMINISH DURING THE MORNING AS THE UPPER
WAVE SHIFTS EAST AND WEST WINDS MIX DOWN. PER MOST OF THE
MESOSCALE MODELS...KEPT SMALL POPS ALONG THE WESTERN SLOPES GOING
UNTIL MID TO LATE MORNING.

THE WARMEST TEMPERATURES OF THE WEEK ARE FORECAST TODAY...WITH
STRONG DOWNSLOPING FLOW...FEWER CLOUDS...AND RISING 1000-850MB
THICKNESSES. A BLEND OF THE NAM AND GFS GUIDANCE AS WELL AS
LOCALLY GENERATED GUIDANCE WAS USED FOR HIGHS TODAY.

SIMILAR TO SUNDAY...WINDS WILL BE GUSTY AT TIMES TODAY AS KFCX VWP
INDICATES 25KT WINDS AT 5K FT ASL.

WHILE THE SHORT RANGE MODELS AGREE ON KEEPING THE UPPER LEVEL
WESTERLY FLOW OVER THE REGION TODAY AND TONIGHT...DIFFERENCE STILL
RESIDE ON THE TIMING OF INDIVIDUAL WAVES IN THE UPPER FLOW. THERE
IS A GENERAL CONSENSUS THAT THE NEXT SIGNIFICANT SHORTWAVE
PUSHES THROUGH THE UPPER OHIO VALLY THIS EVENING AND TONIGHT.

THIS UPPER LEVEL FEATURE COMBINED WITH THE LOW LEVEL THETA-E RIDGE
SURGING NORTH INTO THE WESTERN PORTION OF THE FORECAST AREA LATE
TODAY AND TONIGHT...SHOULD GENERATE ANOTHER AROUND OF NIGHTTIME
CONVECTION IN THE WEST...WHICH THE 12Z/ECMWF AND GFS SUGGEST.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
AS OF 315 AM MONDAY...

WEAK SHORT WAVES AND OLD DECAYING CONVECTIVE CLUSTERS MOVING EAST IN
NEARLY ZONAL FLOW FROM OUT OF TENNESSEE VALLEY WILL MAINTAIN THREAT
OF SHOWERS/THUNDERSTORMS INTO TUESDAY EVENING OVER PORTIONS OF THE
BLACKSBURG FORECAST AREA. WITH WESTERLY LOWER TROPOSPHERIC FLOW
CONTINUING OVER THE AREA THROUGH THE PERIOD...HIGHEST THREAT OF
PRECIPITATION WILL REMAIN LOCKED OVER THE WESTERN UPSLOPE
AREAS...WITH NEGLIGIBLE THREAT IN DOWNSLOPING REGION EAST OF THE
BLUE RIDGE.

TEMPERATURES WILL AGAIN BE SOMEWHAT PROBLEMATIC...AND LARGELY
GOVERNED BY EXTENT OF INSOLATION ON TUESDAY. LESS INSOLATION DUE
TO CONVECTIVE DEBRIS AND SCATTERED PRECIPITATION SHOULD HOLD DAYTIME
HIGHS TO THE MID 70S ACROSS THE HIGHEST ELEVATIONS...TO THE LOWER
AND MID 80S ELSEWHERE IN THE MOUNTAINS. LOWER TO MID 90S WILL BE
COMMON ACROSS THE PIEDMONT...WHERE DOWNSLOPING WINDS SHOULD HELP TO
MAINTAIN GOOD INSOLATION THROUGHOUT MUCH OF THE DAY.

A LOW THREAT OF SHOWERS/THUNDERSTORMS ACROSS THE WEST WILL CONTINUE
INTO TUESDAY NIGHT AS COOL FRONT SWEEPS EAST THROUGH THE AREA...
LIKELY JUMPING INTO LEE TROF OVER THE PIEDMONT BY OR SHORTLY AFTER
DAYBREAK ON WEDNESDAY. CONTINUED DOWNSLOPING IN THIS AREA SHOULD
KEEP WEATHER DRY EAST OF THE BLUE RIDGE. FAIRLY GOOD MIXING WIND
EXPECTED TO PERSIST IN MOST SECTIONS THROUGHOUT THE NIGHT IN ADVANCE
OF THE SURFACE FRONT...HELPING TO KEEP TEMPERATURES ELEVATED FOR ONE
LAST NIGHT...GENERALLY UPPER 50S TO MID 60S IN THE MOUNTAINS...WITH
UPPER 60S TO AROUND 70 OVER THE PIEDMONT.

GOOD COOL ADVECTION AND SCATTERED TO BROKEN UPSLOPING CLOUDS SHOULD
RESULT IN MARKED RETURN TO SLIGHTLY BELOW NORMAL TEMPERATURES IN THE
MOUNTAINS ON WEDNESDAY...WITH HIGHS FROM THE MID 70S TO LOWER 80S IN
MOST SECTIONS. EAST OF THE BLUE RIDGE...COOL ADVECTION WILL BE
OFFSET SOMEWHAT BY COMPRESSIONAL HEATING FROM DOWNSLOPING WINDS...SO
DAYTIME HIGHS ACROSS THE PIEDMONT STILL LIKELY TO REACH WELL UP INTO
THE 80S...WITH PERHAPS SOME LOWER 90S ACROSS SOUTHSIDE VIRGINIA NEAR
THE STATE LINE SOUTH INTO NORTH CENTRAL NORTH CAROLINA.

SURFACE RIDGE OF HIGH PRESSURE BUILDING IN FROM THE OHIO VALLEY ON
WEDNESDAY NIGHT SHOULD ALLOW BOUNDARY LAYER TO DECOUPLE ON WEDNESDAY
NIGHT...WITH PERHAPS EXCEPTION OF SOME OF THE HIGHER RIDGES. MUCH
LOWER DEW POINTS AND A MAINLY CLEAR SKY SHOULD SUPPORT RADIATIVE
COOLING DRIVING TEMPERATURES WELL DOWN INTO THE 50S IN MANY OF THE
MOUNTAIN VALLEYS...WITH UPPER 50S TO MID 60S COMMON ELSEWHERE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 345 PM SUNDAY...

PENDING AMPLIFICATION OF THE UPPER FLOW...THE LATTER HALF OF THE
WEEK SHOULD BE DRY. MORE TROUGHING OVER THE EASTERN CONUS SUGGESTS
DRY HIGH PRESSURE WILL OVERTAKE THE OHIO VALLEY AND INTO THE MID
ATLANTIC REGION...ANY SURFACE FRONT MID WEEK GETTING SHUNTED SOUTH
INTO SC/GA. ATTM THINK THURSDAY AND FRIDAY WILL BE DRY. BY THE
WEEKEND SOUTHERLY FLOW RETURNS AS WE GET ON THE BACK SIDE OF THE
DEPARTING HIGH. THIS RETURN FLOW WILL BRING SURGE OF MOISTURE IN
THE FORM OF HIGHER DEWPOINTS AND CLOUD COVER BACK INTO THE
FORECAST AREA.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 1230 PM MONDAY...

WITH A STRONG WEST FLOW...SCT TO BKN MVFR CLOUDS ARE POSSIBLE
THIS AFTERNOON IN THE WESTERN MOUNTAINS...OTHERWISE VFR CONDITIONS
ARE EXPECTED. WIND GUSTS ABOVE 20 KTS ARE POSSIBLE ESPCLY ACROSS
THE RIDGES AND IMMEDIATELY EAST OF THE BLUE RIDGE. AN ISOLATED
SHOWER OR THUNDERSTORM IS POSSIBLE LATE IN THE AFTERNOON IN THE
MOUNTAINS.

COLD FRONT ALONG WITH WEAK IMPULSES SHOULD BRING THE BEST COVERAGE
OF CONVECTION LATER TONIGHT INTO THE TUESDAY AS THE FRONT DROPS
THROUGH. THIS MAY BRING PERIODIC ROUNDS OF MVFR/IFR ALTHOUGH TIMING
AND COVERAGE REMAINS LOW CONFIDENCE AT THIS POINT WITH WESTERLY FLOW
IN PLACE. OTRW EXPECTING A RETURN TO WIDESPREAD VFR FROM WEDNESDAY
AFTERNOON THRU FRIDAY AS THE FRONT DROPS TO THE SOUTH AND DRY HIGH
PRESSURE BUILDS IN FROM THE NW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...KK/PH
SHORT TERM...WERT
LONG TERM...PM
AVIATION...KK/PH
Hazardous weather outlook, Aug 8, 3:45 AM EDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT MON AUG 8 2011

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-090900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
345 AM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT WILL APPROACH THE REGION TUESDAY. A FEW SEVERE
STORMS ARE POSSIBLE WITH DAMAGING WINDS BEING THE MAIN THREAT.
HEAVY DOWNPOURS ALSO POSSIBLE...WHICH MAY PRODUCE LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-090900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
345 AM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 1:55 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT MON AUG 8 2011

NCZ001-VAZ007-009-010-012-015-081900-
ASHE NC-BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
155 PM EDT MON AUG 8 2011

...A STRONG THUNDERSTORM WILL AFFECT ASHE...BLAND...GRAYSON...
SMYTH...TAZEWELL AND WYTHE COUNTIES...

AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF SALTVILLE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ALLISON GAP...AND TAZEWELL AROUND 200 PM...
SALTVILLE AROUND 205 PM...QUARRY...BROADFORD...AND ASBERRYS AROUND
210 PM...CHILHOWIE AROUND 225 PM...HUNGRY MOTHER STATE PARK AROUND
230 PM...ADWOLF AND AND NEBO AROUND 235 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3718 8187 3719 8179 3725 8172 3721 8168
      3721 8165 3684 8110 3646 8163 3654 8171
      3658 8169 3663 8161 3665 8164 3679 8170
      3692 8184 3698 8179 3715 8191

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:51 PM EDTSpecial Weather StatementRNKAshe, Watauga54 min
Aug 8, 6:12 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga45 min
Aug 7, 10:32 PM EDTSpecial Weather StatementRNKTazewell58 min
Aug 8, 1:55 PM EDTSpecial Weather StatementRNKSmyth, Tazewell65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.